Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 105, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 14, 2009, 8:28 PM CDT for Sunflower County, Washington County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2009, 8:28 PM CDT (01:28 UTC)
- Expired
- Sep 14, 2009, 10:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sunflower County, MS, Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 134 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 9:30 PM CDT | FLASH FLOOD | Hollandale, MS | HOLLANDALE PD REPORTS STREET FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 150128
FFWJAN
MSC133-151-150330-
/O.NEW.KJAN.FF.W.0105.090915T0128Z-090915T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
828 PM CDT MON SEP 14 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI...
THIS INCLUDES THE CITY OF INDIANOLA...
EASTERN WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI...
THIS INCLUDES THE CITY OF HOLLANDALE...
* UNTIL 1030 PM CDT
* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM OVER
THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF
TWO TO FOUR INCHES...HAVE OCCURRED IN THE PAST HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY
RIDGE...TRIBBETT AND DARLOVE
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3353 9063 3328 9065 3328 9072 3325 9073
3321 9068 3314 9069 3315 9087 3351 9087
$$
COHEN1 follow-up statement
000
WGUS74 KJAN 150236
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
936 PM CDT MON SEP 14 2009
MSC133-151-150330-
/O.CON.KJAN.FF.W.0105.000000T0000Z-090915T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUNFLOWER MS-WASHINGTON MS-
936 PM CDT MON SEP 14 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
EASTERN WASHINGTON AND SOUTHWESTERN SUNFLOWER COUNTIES...
AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
THE STORMS WERE NEARLY STATIONARY. ESTIMATED RADAR RAINFALL
AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE OCCURRED IN THE
PAST HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRIBBETT
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE INCH POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3328 9071 3327 9073 3320 9073 3315 9087
3331 9087 3332 9088 3343 9087 3344 9074
$$
OLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:45 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Sep 14, 3:45 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 345 PM CDT MON SEP 14 2009 .SHORT TERM...LATEST RUC ANALYSIS SHOWS THE WARM FRONT THAT WAS LOCATED ALONG THE GULF COAST THIS MORNING SURGING NORTH...LOCATED ACROSS THE I-20 CORRIDOR AT THIS TIME. THIS IS ACTING AS A FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS ACROSS WESTERN AREAS THIS AFTERNOON AS MORE PRONOUNCED CLEARING THIS MORNING HAS LEAD TO INCREASED DESTABILIZATION IN THESE AREAS. THIS ACTIVITY IS ALSO BEING ENHANCED BY A 30-40KT JET MAX ROUNDING THE BASE OF THE TROF SITUATED OVER EASTERN TEXAS. WEAK MID LEVEL LAPSE RATES SHOULD INHIBIT SEVERE THUNDERSTORM DEVELOPMENT ALTHOUGH A FEW STORMS THIS AFTERNOON MAY BECOME STRONG ENOUGH TO DEVELOP GUSTY WINDS TO NEAR 50 MPH. THIS ACTIVITY IS EXPECTED TO DECREASE IN COVERAGE AND INTENSITY IN THE EVENING...HOWEVER A FEW SHOWERS ACROSS NORTHERN AND EASTERN ZONES MAY LINGER OVERNIGHT. THE LOW PRESSURE SYSTEM OVER EAST TX RESPONSIBLE FOR THE RAIN CHANCES THE LAST FEW DAYS IS EXPECTED TO SLOWLY SHIFT EAST TOWARD THE ARKLAMISS TOMORROW. OUR REGION WILL REMAIN IN SOUTHERLY FLOW THROUGH THE DAY...KEEPING THE LOW LEVEL STREAM OF RICH GULF MOISTURE MOVING IN. THIS IN COMBINATION WITH THE SURFACE BOUNDARY WILL LEAD TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON. ENVIRONMENTAL SHEAR AND MID LEVEL LAPSE RATES WILL REMAIN WEAK HOWEVER...AND DO NOT EXPECT ANY SEVERE WEATHER AT THIS TIME. THE THREAT OF HEAVY RAIN WILL DECREASE SLIGHTLY AS WELL...AS DRY MID AND UPPER LEVEL AIR IS BEGINNING TO GET FED INTO THE SYSTEM DROPPING PW VALUES BELOW 2 IN. AS A RESULT OF THE DRIER MID LEVEL AIR...INCREASED DESTABILIZATION IS POSSIBLE TOMORROW AFTERNOON AND THIS WILL NEED TO BE MONITORED FOR INCREASED CHANCES IN UPDRAFT STRENGTH DURING PEAK HEATING. MORE OF THE SAME IS EXPECTED WEDNESDAY/WEDNESDAY NIGHT AS THE LOW PRESSURE CENTER REMAINS SITUATED OVER EASTERN LA. PW VALUES REMAIN BETWEEN 1.75 AND 2 INCHES SO AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY WILL BE LIKELY ONCE AGAIN...TAPERING OFF IN THE EVENING HOURS. SEVERE TS PARAMETERS REMAIN WEAK AT THIS TIME. MAV GUIDANCE LOOKED GOOD FOR HIGH AND LOW TEMPS WITH ONLY A COUPLE ADJUSTMENTS MADE. /BK/ .PREVIOUS LONG TERM...THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF THE PESKY UPPER TROUGH THROUGH THE LATTER HALF OF THE WORK WEEK...WHILE THE SURFACE LOW TAKES ITS SWEET TIME IN LIFTING NORTH ACROSS THE AREA. THISLL BASICALLY EQUATE TO CONTINUED WARM HUMID CONDITIONS DURING THIS TIME WITH A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS...AND POSSIBLY A FEW DEVELOPING THROUGH THE OVERNIGHT HOURS. AS WE MOVE INTO THE WEEKEND...THE UPPER RIDGE TO THE EAST WILL TRY TO BUILD WEST INTO THE REGION ALLOWING A MORE ZONAL FLOW TO SETUP. RAIN CHANCES SATURDAY AND SUNDAY BECOME MORE ISOLATED AND DIURNAL IN NATURE. HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION AND TEMPERATURES LOOK TO CREEP UP A COUPLE OF DEGREES DURING THE AFTERNOON HOURS. THIS MORE ZONAL FLOW OVER THE REGION LOOKS TO BE SHORT LIVED THOUGH AS MODELS ARE ADVERTISING YET ANOTHER UPPER TROUGH TRYING TO DIG SOUTH AND WEST INTO THE LOWER MISSISSIPPI RIVER VALLEY BY THE END OF THE FORECAST PERIOD. THIS UPPER TROUGH WILL FORCE A COLD FRONT TOWARD AND EVENTUALLY THROUGH THE FORECAST AREA DURING THE FIRST PART OF THE NEXT WORK WEEK. /19/ && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH EARLY THIS EVENING AS AN UPPER LOW CONTINUES TO HANG OUT JUST TO THE WEST OF THE AREA. EXPECT A LARGE PORTION OF THIS ACTIVITY TO DIMINISH BY MIDNIGHT WITH LOWER CLOUDS GRADUALLY BUILDING BACK IN. CEILINGS WILL BE PREDOMINANTLY IFR BY DAWN TUESDAY WITH PATCHY FOG POSSIBLE SOUTH OF INTERSTATE TWENTY. EXPECT IFR TO MVFR CONDITIONS TO HANG ON TOMORROW MORNING THROUGH 11 AM TO NOON...BEFORE CEILINGS LIFT UP TO 3 TO 4 KFT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP TOMORROW AFTERNOON AND STORMS WILL BE CAPABLE OF GUSTY WINDS AND IFR CONDITIONS. OTHERWISE...EXPECT MAINLY VFR CONDITIONS TOMORROW AFTERNOON WITH SOUTH TO SOUTHEAST WINDS AT 10 MPH. /BB/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 71 85 70 83 / 39 57 44 59 MERIDIAN 70 86 70 84 / 38 52 46 54 VICKSBURG 71 85 70 83 / 44 65 42 63 HATTIESBURG 72 87 72 85 / 28 62 33 60 NATCHEZ 71 85 71 83 / 37 68 33 58 GREENVILLE 69 83 69 80 / 59 69 62 72 GREENWOOD 70 84 70 81 / 59 62 62 68 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 45/50
Hazardous weather outlook, Sep 14, 2:42 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 242 PM CDT MON SEP 14 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 151945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 242 PM CDT MON SEP 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH EARLY THIS EVENING AND THEN AGAIN TUESDAY AFTERNOON AS A SLOW MOVING ATMOSPHERIC DISTURBANCE HEADS TOWARD THE LOWER MISSISSIPPI VALLEY FROM OUT OF EASTERN TEXAS. TORRENTIAL DOWNPOURS AND GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS AND RAINFALL AMOUNTS COULD RANGE FROM 1 TO 3 INCHES THROUGH LATER ON TUESDAY IN ISOLATED LOCATIONS. PONDING OF WATER ON ROADWAYS COULD RESULT FROM THESE RAINFALL AMOUNTS...BUT WIDESPREAD FLOODING PROBLEMS ARE NOT CURRENTLY ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 50
In the hours before
Special weather statement, Sep 14, 2:50 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT MON SEP 14 2009 MSZ034-040-041-142020- WASHINGTON MS-SHARKEY MS-ISSAQUENA MS- 250 PM CDT MON SEP 14 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 45 MPH WINDS WAS LOCATED OVER GRACE AT 250 PM CDT...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTH CENTRAL ISSAQUENA...NORTHERN SHARKEY AND SOUTH CENTRAL WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. BYB
Special weather statement, Sep 14, 6:38 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 638 PM CDT MON SEP 14 2009 MSZ048-049-150025- HINDS MS-RANKIN MS- 638 PM CDT MON SEP 14 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER RICHLAND AT 639 PM CDT...MOVING NORTH AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN WEST CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY. OLB
Special weather statement, Sep 14, 7:01 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 701 PM CDT MON SEP 14 2009 MSZ054-150050- COPIAH MS- 701 PM CDT MON SEP 14 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF BARLOW AT 702 PM CDT...MOVING NORTH AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN WESTERN COPIAH COUNTY SHOULD MONITOR THIS STORM CLOSELY. COHEN
Special weather statement, Sep 14, 8:23 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 823 PM CDT MON SEP 14 2009 MSZ040>043-047-048-150220- HINDS MS-WARREN MS-MADISON MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS- 823 PM CDT MON SEP 14 2009 CLUSTERS OF STRONG SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD AT 15 MPH ACROSS THE FOLLOWING LOCATIONS THROUGH 920 PM CDT...WESTERN YAZOO...EAST CENTRAL ISSAQUENA...SOUTHEASTERN SHARKEY...WEST CENTRAL MADISON...NORTHEASTERN WARREN...AND NORTHWESTERN HINDS COUNTIES. THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. COHEN
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:10 PM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 58 min |
| Sep 14, 7:17 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Warren, Yazoo | 58 min |
| Sep 14, 7:28 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 47 min |
| Sep 14, 8:45 PM CDT | Flash Flood Warning | JAN | Hinds | 2 hr |
| Sep 15, 3:44 AM CDT | Flash Flood Watch | JAN | Bolivar, Grenada, Humphreys, Issaquena, Leflore, Sharkey and 2 more | 4 days |
| Sep 15, 9:28 AM CDT | Flash Flood Warning | JAN | Bolivar, Carroll, Grenada, Leflore, Sunflower | 84 min |
| Sep 15, 3:41 PM CDT | Flash Flood Warning | JAN | Carroll, Holmes, Humphreys, Leflore | 2 hr |
| Sep 15, 3:52 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada | 3 hr |
| Sep 15, 5:33 PM CDT | Flash Flood Warning | JAN | Jasper, Smith | 117 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.